Hail, Phillips
- When
- July 12, 6:41 PM CST
- Where
- Phillips County, 4.24 mi W of Long Is
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.950, -99.610
During the late afternoon hours on this Monday, a few supercell storms with large hail developed across Northwest Kansas, as a mid-level disturbance shifted into the region on west-northwest flow aloft. Within an environment featuring 2000-2500 J/kg MLCAPE and deep-layer vertical wind shear of at least 40 knots, some of these Northwest Kansas storms underwent left and right-moving splits, with…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the late afternoon hours on this Monday, a few supercell storms with large hail developed across Northwest Kansas, as a mid-level disturbance shifted into the region on west-northwest flow aloft. Within an environment featuring 2000-2500 J/kg MLCAPE and deep-layer vertical wind shear of at least 40 knots, some of these Northwest Kansas storms underwent left and right-moving splits, with one of the east-moving left splits making it into Phillips County by early evening. Although this storm was weakening considerably at it entered western portions of the county, it still managed to produce penny size hail west of Long Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 5:27 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 627 PM CDT MON JUL 12 2010 .AVIATION...00Z KGRI TAF. THUNDERSTORMS TO THE NW OF KGRI COULD BE MOVING INTO KGRI BY THE START OF THE TAF TIME. THESE STORMS HAVE BEEN PULSING UP AND DOWN THE PAST TWO HOURS BUT HAVE BEEN PRODUCING SOME HAIL UP TO QUARTER SIZE AT TIMES. EXPECT THESE TO BE THROUGH THE KGRI AREA BY 02-03Z AND DO NOT EXPECT FURTHER TSTMS OVERNIGHT AS SHORT WAVE RIDGING MOVES IN FROM THE WEST. THE NEXT CONCERN WILL BE FOG POSSIBILITY BEFORE SUNRISE. WITH WEAK UPSLOPE FLOW AND GOOD LOW LEVEL MOISTURE WILL INSERT FOG MENTION FROM 09-13Z. LATER IN THE DAY WINDS SHOULD SWING MORE TO THE SOUTH AND PICK UP TO 10-15KT RANGE WITH HIGHER GUSTS. && .PREV DISCUSSION... /ISSUED 309 PM CDT MON JUL 12 2010/ SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. A FEW SHOWERS AND ISOLATED THUNDERSTORMS STILL LINGER ACROSS THE FORECAST ARE THIS AFTERNOON/EVENING IN RESPONSE TO AN UPPER WAVE MOVING ACROSS THE REGION. CONFIDENCE IN HOW WIDESPREAD THE COVERAGE WILL BE IS NOT HIGH...AND WILL CARRY CHANCE POPS WITH SCATTERED COVERAGE WORDING IN THE GRIDS. ANY STORMS WHICH ARE ABLE TO DEVELOP COULD BECOME SEVERE WITH THE LATEST SPC MESOSCALE ANALYSIS ALREADY SHOWING SBCAPE VALUES OF 2000-3000 J/KG IN WESTERN PARTS OF THE CWA ALONG WITH 40 KTS OF EFFECTIVE SHEAR. THE LOW LEVEL JET INCREASES ACROSS THE HIGH PLAINS TONIGHT...BUT WILL COUNT ON THE STORMS DIMINISHING AS THE WAVE PASSES AND RIDGING BUILDS IN ALOFT. CLEARING SKIES...LIGHT EASTERLY WINDS AND MOIST BOUNDARY LAYER CONDITIONS COULD CREATE SOME PATCHY FOG OVERNIGHT INTO TUESDAY MORNING AND HAVE ADDED THAT TO THE GRIDS. TUESDAY WILL BE HOT WITH H85 TEMPERATURES RISING TO +23C IN THE NORTHEAST TO +30C IN THE SOUTHWEST. THIS COMBINED WITH GOOD MIXING SHOULD ALLOW HIGHS TO REACH THE MID 90S TO AROUND 100. HEAT INDEX VALUES WILL ALSO RISE TO NEAR ADVISORY LEVELS IN SOUTHERN PARTS OF THE FORECAST AREA AND WILL CONTINUE TO MENTION THE HOT CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK. BESIDES THE HEAT...THERE IS ANOTHER CONCERN AND THAT IS THE POSSIBILITY OF THUNDERSTORMS WITH MORE SUBTLE WAVES EXPECTED TO CROSS IN THE UPPER FLOW. A SURFACE BOUNDARY ALSO GRADUALLY SHIFTS FROM THE HIGH PLAINS TOWARDS WESTERN PORTIONS OF THE FORECAST AREA DURING THE AFTERNOON...BUT IT WILL BE VERY WARM ALOFT WITH H7 TEMPERATURES OF +14 TO +15C DURING THE AFTERNOON. THE LOW LEVEL JET THEN INCREASES TUESDAY NIGHT...BUT THE BETTER FOCUS ALONG THE NOSE OF THE JET QUICKLY SHIFTS NORTH INTO NORTHERN NEBRASKA. WILL KEEP IT DRY FOR NOW ON TUESDAY AND TUESDAY NIGHT...BUT ITS SOMETHING TO WATCH. LONG TERM...12Z WEDNESDAY THROUGH MONDAY. ZONAL FLOW PATTERN IS FORECAST FOR THE PERIOD...SO RAIN FORECAST CERTAINTY TIMING AND COVERAGE WILL BE LOW SINCE WEAK WAVES IN THE FLOW ARE NEARLY IMPOSSIBLE TO FORECAST MORE THAN A DAY OR TWO OUT. HOWEVER...THE ZONAL FLOW PROVIDES HIGH CONFIDENCE THAT TEMPS WILL BE ABOVE NORMAL. LATEST RUNS SEEM TO BE SLOWING FRONT DOWN FOR WEDNESDAY...SO INCREASED POPS ON WEDNESDAY AFTERNOON THRU THURSDAY. OTHERWISE...HOT AND HUMID WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ONE BIG QUESTION AFTER THURSDAY WILL BE THE STRENGTH OF THE MID LEVEL CAP. IF IT IS STRONG ENOUGH THUNDERSTORMS DEVELOPMENT WILL BE SUPPRESSED. MODELS ARE IN DECENT AGREEMENT...SO USED BLEND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 333 PM CDT MON JUL 12 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 333 PM CDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY ACROSS NORTH CENTRAL KANSAS...AND WEST OF A LINE FROM ORD TO HEBRON IN SOUTH CENTRAL NEBRASKA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HOT AND MUGGY CONDITIONS WILL SETTLE IN TUESDAY AND WEDNESDAY WITH THE MAJORITY OF THE OUTLOOK AREA TOPPING OUT IN THE 90S FOR HIGHS. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES OF 95 TO 105 ON TUESDAY. THE HOT CONDITIONS WILL CONTINUE ON WEDNESDAY ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES. THUNDERSTORM CHANCES RETURN WEDNESDAY AND WEDNESDAY NIGHT ALONG A COLD FRONTAL BOUNDARY. SOME OF THE STORMS COULD BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTH CENTRAL KANSAS...AND WEST OF A LINE FROM ORD TO HEBRON IN SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 N RAVENNA 41.04N 98.91W
07/12/2010 E0.75 INCH BUFFALO NE TRAINED SPOTTER
DIME SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 SE RAVENNA 41.00N 98.87W
07/12/2010 E1.00 INCH BUFFALO NE STORM CHASER
QUARTER SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 3 S RAVENNA 40.98N 98.91W
07/12/2010 E1.50 INCH BUFFALO NE LAW ENFORCEMENT
PING PONG SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 SE RAVENNA 40.98N 98.85W
07/12/2010 E1.00 INCH BUFFALO NE PUBLIC
QUARTER SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
729 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 SSE ARCADIA 41.38N 99.10W
07/12/2010 E0.75 INCH SHERMAN NE PUBLIC
HAIL UP TO PENNY SIZE
0534 PM HAIL 3 E HAZARD 41.09N 99.02W
07/12/2010 E1.00 INCH SHERMAN NE PUBLIC
QUARTER SIZE HAIL
0536 PM HAIL 9 ESE LITCHFIELD 41.11N 98.99W
07/12/2010 E1.00 INCH SHERMAN NE LAW ENFORCEMENT
QUARTER SIZE HAIL
0618 PM HAIL 1 N RAVENNA 41.04N 98.91W
07/12/2010 E0.75 INCH BUFFALO NE TRAINED SPOTTER
DIME SIZE HAIL
0618 PM HAIL 3 SE RAVENNA 41.00N 98.87W
07/12/2010 E1.00 INCH BUFFALO NE STORM CHASER
QUARTER SIZE HAIL
0625 PM HAIL 5 SE RAVENNA 40.98N 98.85W
07/12/2010 E1.00 INCH BUFFALO NE PUBLIC
QUARTER SIZE HAIL
0631 PM HAIL 3 S RAVENNA 40.98N 98.91W
07/12/2010 E1.50 INCH BUFFALO NE LAW ENFORCEMENT
PING PONG SIZE HAIL
&&
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT MON JUL 12 2010
KSZ005-NEZ083-130115-
HARLAN NE-PHILLIPS KS-
732 PM CDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN AND NORTHERN
PHILLIPS COUNTIES UNTIL 815 PM CDT...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ALMENA TO PRAIRIE VIEW...AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PRAIRIE VIEW...
LONG ISLAND...
WOODRUFF...
HARLAN COUNTY DAM...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3997 9963 4000 9962 4006 9963 4010 9919
4000 9917 3983 9909 3977 9962 3997 9964
TIME...MOT...LOC 0032Z 265DEG 20KT 3999 9966 3981 9959
EWALDThe Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248420.